Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 157, NWS Indianapolis, IN

July 30, 2004Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 30, 2004, 6:09 PM EST for Jennings County, Indiana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2004, 6:09 PM EST (23:09 UTC)
Expired
Jul 30, 2004, 7:15 PM EST
In force
66 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Jennings County, IN

The radar

The Indianapolis radar (KIND), 96 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 302309
SVRIND
INC079-310015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
609 PM EST FRI JUL 30 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JENNINGS COUNTY IN SOUTHEAST INDIANA

* UNTIL 715 PM EST

* AT 605 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHWEST OF NORTH VERNON...OR ABOUT 5 MILES EAST OF
  SEYMOUR...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH VERNON AROUND 625 PM EST

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3901 8581 3886 8580 3894 8547 3912 8547

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 12:50 PM EST, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 30, 12:50 PM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1250 PM EST FRI JUL 30 2004

.DISCUSSION...MAIN FOCUS WL BE ON TRW CHANCES TGNT AND TOMORROW AS
SFC WV LIFTS NE ACRS NRN INDIANA ALONG A NWD ADVCG WARM FNT
CURRENTLY ALONG THE OH RVR. CD FNT THEN DROPS SE ACRS THE FA
SATURDAY MRNG AS THE SFC WV LIFTS INTO THE ERN GT LKS. HEAVY RN ALSO
A POSSIBILITY TGNT AS LOW LVL JET NOSES INTO SRN INDIANA AND UPR JET
STREAK LIFTS INTO NWRN INDIANA. KIND-88D INDICATING LG SHIELD OF
RWS AND ISOLATED TRWS WITH THE LEADING EDGE FM AROUND KOKOMO TO
VINCENNES. THIS AREA WAS SPREADING NE AROUND 30 MPH IN RGN OF DECENT
ISENT FLOW AND LOW COND PRES DEFICITS ON THE 310K SFC AND WL
OVERSPREAD THE FA BY ISSUANCE TIME.

MODELS ARE NOW IN EXCELLENT AGREEMENT ON TIMING/CVRG OF TRWS ACRS
THE FA TNGT INTO SATURDAY MRNG. GFS IS A BIT FASTER WITH SFC WV
CURRENTLY JUST S OF KSTL AS IT BRINGS THE WV TO SCNTRL MI BY 00Z
THIS EVE...WHILE MET HAS IT FURTHER W ACRS NWRN INDIANA. AT ANY
RATE...MODELS SHOWING NICE LOW LVL SHEAR OF 30 KTS FM THE SFC-700 MB
THROUGH TNGT. MODELS ALSO HAVE 30 KT LOW LVL JET NOSING INTO
SRN/CNTRL INDIANA THIS EVE AS WELL AS A 90 JET STREAK ACRS NWRN
INDIANA PLACING FA IN AREA OF DECENT UPR LVL DVRG. MEANWHILE...ISENT
LIFT CONTS...AND DEW PTS EXPECTED TO APPROACH 70 DEGREES AS THE WARM
FNT LIFTS N OF THE BULK OF THE FA. PLUME OF PRECIP H20 VALUES OF
GREATER THAN 2 INCHES ALSO SPREADS ACRS ALL BUT THE XTRM NWRN FA.
MEANWHILE...INSTABILITY NOT ALL THAT IMPRESSIVE. MET DOES HAVE 1000
J/KG
CAPES ACRS SRN INDIANA THIS EVE...BUT NW FA ONLY ONLY THE ORDER OF
200-500 J/KG AND CAPE DROPS OFF TO NEAR 0 BY MRNG. BUT WITH JET
STREAK...MOIST ATMS AND SFC WV LIFTING ACRS...WL MENTION HEAVY RN IN
THE ZONES DURING THE EVE AND COULD ALSO SEE A FEW SVR TSTMS PER DAY1
OUTLOOK ESP SE ZONES.

MODELS AGREE ON LOW MRNG QPF ACRS FAR SRN AND ERN ZONES ON SATURDAY.
SO...WL PLACE 30% MRNG POPS THERE AND JUST SLGT CHC EVERYWHERE ELSE.
CU PROGS WERE INDICATING PLNTY OF CU DVLPMENT ON SATURDAY...BUT
BELIEVE PARTLY CLDY WL DO AS THERE SHOULD BE AT LEAST A FEW BREAKS.

WL BRING CHC OF TRWS BACK TO THE FA TUE-WED AS GFS BRINGING DECENT
SFC SYS AND UPR WV ACRS.

MOS TEMPS IN VERY CLOSE AGREEMENT AND SEEMS TO BE HANDLING THE
AIRMASS WELL. WL GO WITH THE HIGHEST MOS TEMPS AT NGT DUE TO
PERSSISTANCE AND AIRMASS CONSIDERATIONS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KOCH
Hazardous weather outlook, Jul 30, 3:23 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EST FRI JUL 30 2004

INZ021-028>031-035>049-051>057-060>065-067>072-311100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
323 PM EST FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. THE MAIN THREAT FROM THESE STORMS
WILL BE BRIEF PERIODS OF HEAVY RAIN DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING AND ALSO TUESDAY AND
WEDNESDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:25 PM ESTSevere Thunderstorm WarningINDJackson35 min
Jul 30, 5:52 PM ESTTornado WarningINDJackson38 min
Jul 30, 6:22 PM ESTTornado WarningINDRush38 min
Jul 30, 6:27 PM ESTTornado WarningINDJennings48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.